Ask a Pharmacist Expert Forum
Chronic and slow transit constipation
About This Forum:

Questions in the Ask a Pharmacist Forum are being answered by pharmacists. Topics include: General information on prescription medication, over-the-counter medications, brand drugs, generic equivalents, common uses, drug therapy, drug interactions, possible side effects, travel medications, pill identification and proper disposal of expired, damaged and unusable medications.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Chronic and slow transit constipation

I'm a girl who has chronic and slow transit constipation since i born. The problem get worse since i was 14 years old. I only can go to washroom once every 3 weeks or 1 month. I went through x-ray, gastroscopy, scan and doctor said my large colon is "lazy". I was asked to remove the whole large colon but at that moment the surgery is not common and we cant do in our country. I was very weak and my parent disagree. Therefore doctor asked me to take Dulcolax ( laxative) daily to make my bowel moving. He told me there is no side effects of the Dulcolax.

I have been taking it for 12 years and recently, my digestion turns worse. I went to x ray checking, gastroscopy and colonoscopy again. My result was not as what as expected. For x ray small bowel checking, doctor said my small intestine becomes lazy, suspected over years using Dulcolax. I was asked to drink a water and test how fast the solution is moving through the intestines. Normal people only takes 30-40 minutes to reach the large colon, however i took 2 hours 15 min to reach there. about the gastroscopy, doctor shocked as he saw a lot of bubbles inside my stomach.

doctor said my colon has badly "injured" due to the bacteria infection, some red spot and bleeding. The most funny thing is one part of my colon was stucked by some pieces of cabbage that i took 2 weeks ago. No wonder i felt so painful every time i take food. I wonder why i didn't chew properly my food. Plenty parts of my colon was found no blood vessel, we suspected those are dead cells. Therefore slow down the bowel movement. =(

I cried when i feel painful in my colon and bloating in my stomach. It is so suffering and i hate to go through it everyday.I have seen many doctors but still no help. A doctor asks me to continue take the laxative, but since it is getting worse and it seems like killing my colon, then why should i continue taking it?

I just wish to try my luck in this forum. i really wish i could get some advices/help from this forum.
Age
:  
26
Sex
:  
Female
Current Medications
:  
i have been taking dulcolax for 12 years. Everyday i take 3-4 tablets. Since it is now getting worse to my stomach and the side effects become serious. I have tried to reduce my laxative - dulcolax now. But it seems too slow to do that. I tried a lot of supplementary: MANGOSTEEN, Pure Organic Aloe Vera Juice, Organic Apple Cider, aloe vera capsules, BIOGEN fibre drink etc. I have tried hundreds ++ supplementary that has been sold at the market thought out the 12 years. But.... still do not work.
Drug Allergies
:  
-
Medical Conditions
:  
I'm a girl who has chronic and slow transit constipation since i born. The problem get worse since i was 14 years old. I only can go to washroom once every 3 weeks or 1 month. I went through x-ray, gastroscopy, scan etc but all the results are not as what we expected.
Related Discussions
639831_tn?1223066680
Chronic use of stimulant laxatives (> 3 times per week for at least 1 year) such as Dulcolax may result in a condition called cathartic colon. Signs and symptoms of cathartic colon include bloating, a feeling of fullness, abdominal pain, and incomplete fecal evacuation.

Chronic use of stimulant laxatives can lead to other serious medical conditions such as fluid and electrolyte imbalance, steatorrhea, protein-losing gastroenteropathy, osteomalacia, and vitamin and mineral deficiencies. When the drug is discontinued, the colon may only partially return to normal because of drug-induced neuromuscular damage to the colon. It is not advisable for you to continue to take Dulcolax long-term. You should seek a second opinion from another gastroenterologist.
6 Comments
Blank
Avatar_f_tn
how about enemas? is it also very harmful as laxative ( dulcolax )?  Just wonder for the condition of such patient, what is the best solution if they can't quit using enemas and laxative? Is total colectomy operation is the best solution or worst decision?
Blank
Avatar_f_tn
how about enemas? is it also very harmful as laxative ( dulcolax )?  Just wonder for the condition of such patient, what is the best solution if they can't quit using enemas and laxative? Is total colectomy operation is the best solution or worst decision?
Blank
669824_tn?1225842912
Chronic use of enemas is not recommended especially in people with underlying gastrointestinal problems.  Please make an appointment with a gastroenterologist to discuss your treatment options.
Blank
Avatar_n_tn
Hi there,

If the person that don't know about the bad outcome of taking dulcolax in long term (10 years) and he/she is taking it 7-8 pills of dulcolax per day, what is the highest possible problem that he/she might have when their old (another 10 years down the road)?

I understand that, taking too much of dulcolax will eventually kill of the good cells of the colon (please correct me if I'm wrong), and making that person have to totally depend on laxative medicine (such as Dulcolax or Miralax) for whole life. But what is the worse problem that might arise for this type of person?

regard,
-from a friend in concern-
Blank
Avatar_n_tn
Hi there,

If the person that don't know about the bad outcome of taking dulcolax in long term (10 years) and he/she is taking it 7-8 pills of dulcolax per day, what is the highest possible problem that he/she might have when their old (another 10 years down the road)?

I understand that, taking too much of dulcolax will eventually kill of the good cells of the colon (please correct me if I'm wrong), and making that person have to totally depend on laxative medicine (such as Dulcolax or Miralax) for whole life. But what is the worse problem that might arise for this type of person?

regard,
-from a friend in concern-
Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank